Detection and monitoring of new sensory symptoms of chemotherapy-induced peripheral neuropathy (CIPN) may help providers implement fall prevention strategies, new data indicate.
Symptoms of CIPN often indicate an increased risk of falling as well as an increased use of health care resources. In order to examine this relationship, researchers led by Noah A. Kolb, MD, of the University of Utah School of Medicine, conducted a secondary analysis of a prospective study that include 116 patients with breast, ovarian, or lung cancer who were treated with neurotoxic chemotherapy with a taxane or platinum agent.
In order to track symptoms, the patients were tasked with calling in to a novel automated telephone system daily over 1 full course of chemotherapy. The system, called [email protected], tracked symptoms of CIPN on a 0 to 10 scale and asked questions about falls. Those who reported a score of 3 or greater for at least 10 days were considered to have significant CIPN symptoms.
Of the 116 patients (mean age 55.5 years; 94% female), 32 met criteria for CIPN symptoms. Over a mean duration of 62 days of follow-up and 51 calls per participant, 74 falls or near falls were reported. Patients with CIPN symptoms were nearly 3 times as likely to report a fall or near fall than those with no CIPN symptoms (hazard ratio, 2.67 [95%CI, 1.62-4.41]; P< .001). Patients with CIPN symptoms were also more likely to obtain medical care for falls (8 of 32 participants with CIPN symptoms [25%] vs 6 of 84 participants without CIPN symptoms [7.1%]; P= .01).
The results indicate the clinical utility of a telephone system to both track neuropathy symptoms and help keep clinicians informed of patients’ status so that they may implement fall prevention strategies if needed.
Kolb NA, Smith AG, Singleton JR, et al. The Association of Chemotherapy-Induced Peripheral Neuropathy Symptoms and the Risk of Falling. JAMA Neurol. 2016; doi:10.1001/jamaneurol.2016.0383.